Alert archive / Mississippi / Flash Flood Warnings in 2019

Flash Flood Warning 103, NWS Jackson, MS

July 30, 2019Choctaw County, Oktibbeha County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 30, 2019, 7:51 AM CDT for Choctaw County, Oktibbeha County, Mississippi. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2019, 7:51 AM CDT (12:51 UTC)
Expired
Jul 30, 2019, 9:15 AM CDT
In force
84 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Choctaw County, MS, Oktibbeha County, MS

The radar

The Columbus AFB radar (KGWX), 96 km from the middle of the area, began a volume at 12:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 0.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2019-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2019-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

593 
WGUS54 KJAN 301251
FFWJAN
MSC019-105-301545-
/O.NEW.KJAN.FF.W.0103.190730T1251Z-190730T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
751 AM CDT Tue Jul 30 2019

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Choctaw County in central Mississippi...
  Western Oktibbeha County in northeastern Mississippi...

* Until 1045 AM CDT.

* At 751 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Ackerman, Maben, Chester, Reform, Sherwood, Weir and Sturgis. 

Additional rainfall amounts of one to two are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3333 8898 3329 8909 3328 8911 3328 8912
      3319 8932 3328 8932 3329 8935 3343 8942
      3353 8916 3353 8909 3356 8909 3356 8901

$$

19
1 follow-up statement
309 
WGUS74 KJAN 301415
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
915 AM CDT Tue Jul 30 2019

MSC019-105-301425-
/O.CAN.KJAN.FF.W.0103.000000T0000Z-190730T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Choctaw MS-Oktibbeha MS-
915 AM CDT Tue Jul 30 2019

...THE FLASH FLOOD WARNING FOR CHOCTAW AND WESTERN OKTIBBEHA COUNTIES
IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3333 8898 3329 8909 3328 8911 3328 8912
      3319 8932 3328 8932 3329 8935 3343 8942
      3353 8916 3353 8909 3356 8909 3356 8901

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 6:09 AM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 30, 6:09 AM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
609 AM CDT Tue Jul 30 2019

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:

Showers and storms continue to increase in coverage this morning
and will continue to be possible in the vicinity of most sites
throughout the day. A deck of IFR CIGs has developed in the MS
Delta this morning, currently impacting conditions at KGLH.
Conditions will also begin to deteriorate at KGWO before the deck
of CIGs begins to fall apart by 14Z. Scattered thunderstorms will
continue to impact the region throughout the day and into the
early evening. Sites that are impacted by these showers and storms
could see reductions in visbys. Confidence is also growing that
some patchy fog could develop late in the forecast period.

&&

.DISCUSSION...

Today and tonight...

The weather pattern will continue to be active and wet on Tuesday
as a frontal boundary remains stalled near the region, helping to
initiate showers and storms throughout the day. The coverage of
showers has been on the decline during the early morning hours as
noted by recent radar scans. However, expect coverage to begin to
increase as the morning progresses, developing along remnant
outflow boundaries from last night's storms.

The coverage of showers and storms will peak during the afternoon
hours as moisture continues to increase in our region ahead of the
slowly moving boundary that will continue to sink south into the
lower Mississippi River Valley. Weak 0-6km shear and modest
instability may support a few strong storms this afternoon with
the best chance of this occuring along and west of the MS River,
closer to the boundary, where these parameters will be the
highest. CLoud cover and storms will help to keep temperatures
below normal today with highs only expected to reach the mid to
upper 80s.

Coverage of storms will begin to wane as we lose daytime heating
but a few showers could linger into the night.

Mid-week through early next week (Wednesday - next Monday):

Northwest flow, lingering trough axis & higher deep layer moisture
will persist through the extended forecast this week. The synoptic
pattern by mid-week will consist of a cold core low cutting off over
the northern Gulf of Mexico. Persistent northwest flow & jet energy
will build on the periphery of anomalous deepening mid-upper ridge
of high pressure over the Intermountain West & Texas Panhandle. This
synoptic pattern, in addition to -NAO high latitude blocking, will
keep the ArkLaMiss locked in for rain & storm chances through the
entire forecast period. In addition, some better lapse rates &
microburst & organized strong diurnal storm potential will be
possible by mid-late this week & into early weekend. However, it is
difficult to pin down a better forced & more favorable time. This
will have to be assessed daily. In addition, any MCS development
late week-early weekend upstream in the Plains to Ozarks could be
something to watch for our area. Right now, it looks as though most
global consensus keeps the ArkLaMiss on the eastern periphery & less
favorable. This will definitely a pattern to watch upstream
convection.

There will be periods of rain & storms each day through the week &
weekend. As the mid-level ridge builds to near 595-596DM, increasing
heat will slowly build in. As a weak frontal boundary moves in or
just north of the area, rain & storms will gradually shift southward
of the Highway 82 corridor by late week. Southerly return flow &
moisture will lift north through the weekend & early next week,
leading to increasing rain & storm coverage areawide. Overall heat
stress will remain lower due to rain, storms & cloudiness, but
humidity will still be higher. Heat indices will remain around the
upper 90s to near 100 degrees. Highs will be near to slightly above
normal through the week in the low-mid 90s & warming into the
weekend. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       85  70  91  71 /  61  23  33   6
Meridian      85  70  93  71 /  57  15  29   7
Vicksburg     85  70  89  72 /  56  23  26   5
Hattiesburg   86  70  92  71 /  42  15  37   4
Natchez       84  71  88  71 /  63  31  47   7
Greenville    87  72  89  70 /  41  21  12   1
Greenwood     86  71  89  70 /  45  22  17   2

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

JPM3
Hazardous weather outlook, Jul 30, 3:36 AM CDT, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
336 AM CDT Tue Jul 30 2019

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
310845-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
336 AM CDT Tue Jul 30 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

23

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jul 30, 6:45 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
645 AM CDT Tue Jul 30 2019

LAZ024-026-MSZ060-301230-
Concordia-Catahoula-Adams-
645 AM CDT Tue Jul 30 2019

...AN AREA OF STRONG THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT
SOUTHWESTERN CONCORDIA...SOUTHWESTERN CATAHOULA PARISHES IN
NORTHEASTERN LOUISIANA AND SOUTHWESTERN ADAMS COUNTIES...

At 643 AM CDT, strong thunderstorms were clustered near Lake Ophelia
National Wildlife Refuge, or near Larto, moving southeast at 10 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Larto, Monterey, Mayna, Acme, New Era, Black Hawk and Slocum.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3104 9165 3104 9172 3120 9170 3123 9179
      3130 9191 3127 9195 3123 9192 3123 9200
      3124 9201 3153 9201 3157 9175 3129 9147
      3128 9150 3123 9149 3124 9156 3121 9159
      3111 9163 3104 9156 3097 9166
TIME...MOT...LOC 1143Z 337DEG 9KT 3129 9193

DC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:31 PM CDTSpecial Weather StatementJANLeflore44 min
Jul 29, 8:29 PM CDTSpecial Weather StatementJANHolmes61 min
Jul 30, 5:17 PM CDTSpecial Weather StatementJANRankin43 min

Nearby

Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.